Toxicology Tips: How to Interpret Lithium Levels in the Emergency Setting

Leave a comment

September 24, 2015 by dailybolusoflr


Contributors: Karolina Paziana MD, Candice Jordan MD, Harry Heverling DO, Andrew Stolbach, MD

On behalf of the Johns Hopkins Toxicology FAST

Take Home Point: Strongly consider hemodialysis for patients with signs of chronic lithium toxicity and concentrations >2.5 mEq/L or any patient with lithium concentrations >4.0 mEq/L.
Summary:
Lithium is a mood-stabilizing drug that is used primarily in the treatment of bipolar affective disorder. It has a relatively narrow therapeutic window that predisposes patients to unintentional toxicity with minor changes in health status or concomitant medications.
Lithium is not protein bound and is preferentially taken up in the kidneys, thyroid and bone (1). The therapeutic range is between 0.6-1.2 mEq/L, and signs of toxicity can be noted at concentrations >1.5 mEq/L. In general, an ingestion of a single 300-mg tablet is expected to acutely increase the serum lithiumconcentration by approximately 0.1 to 0.3 mEq/L. Additionally, serum concentrations above 4.0 mEq/L or a concentration > 2.5 mEq/L with chronic toxicity requires dialysis (2,3).
Lithium is completely absorbed in the GI tract within 8 hours and peak serum levels are noted between 1-2 hours before redistribution (1). For extended release formulations, serum levels peak after 6-12 hours, but can potentially rise for 4-5 days (4). To complicate matters further, in acute ingestions multiple peaks may occur (5). Lithium’s half life is 12-27 hours after a single ingestion but its elimination half life can be as long as 58 hours in patients with poor renal function, the elderly or those taking it chronically (6).
When ordering a lithium concentration in the emergency department, it should be understood that the result is a marker of exposure and response to therapy but may not reflect absolute toxicity. This is true for both acute overdoses and chronic toxicity. Variations in an individual’s rate of elimination, type  and timing of ingestion can make serum levels very difficult to predict. For these reasons, a clinician must rely on clinical presentation over lab results, which should be used as a guide rather than an absolute.
References
  1. Finley PR, Warner MD, Peabody CA: Clinical relevance of drug interactions with lithium. Clin Pharmacokinet29 : 172-191,1995
  2. Goldfrank’s toxicologic emergencies. New York: McGraw-Hill Medical, 2011.
  3. Hansen HE, Amdisen A. Lithiumintoxication. (Report of 23 cases and review of 100 cases from the literature). Q J Med. 1978;47:123-144.
  4. Ellenhorn MJ, Schonwald S, Ordog G, Wasserberger J: Lithium. In:Medical Toxicology: Diagnosis and Treatment of Human Poisoning , edited by Ellenhorn MJ, Schonwald S, Ordog G, Wasserberger J, Baltimore, Williams and Wilkins, 1997, p1579
  5. Dupuis RE, Cooper AA, Rosamond LJ, et al. Multiple delayed peak lithiumconcentrations following acute intoxication with an extended-release product. Ann Pharmacother. 1996;30:356-360.
  6. Okusa MD, Crystal LJT: Clinical manifestations and management of acute lithium intoxication. Am J Med 97:383 -389, 1994

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: